ADVERTISEMENT
Broyston

Please Help Me

Hi, I'm new to this website but I'm hoping someone out there can help me out? Please?
I've had epilepsy for around 9 years now but just in this past half of the year i noticed some strange twitching. Well first I'll inform ya of my medications that I'm currently on.

Medications:

  1. Trileptal (Oxcarbazepine)
  2. Phenytoin
  3. Dilantin
  4. Topamax (Topiramate)
  5. Depakote (Divalproex)
  6. Minocycline (For skin care)
  7. Imitrex (For Migraines when needed)

Now, what I've noticed is that sometimes my right arm will spasm out and my forearm will spazz and jerk forward and I cant stop it. One time it happened while i was speaking and I just started having a hard time breathing and couldnt talk. What's going on?

I have had grand mal and petit mal seizures. And about a year ago, I got the VNS placement. I don't believe that the VNS is causing this but I'm not sure.

Comments

Re: Please Help Me

Morning Broyston

I read your post and I understand that you are trying to find out what is going on. The list of meds is good and many are for epilepsy. However having the list of meds without knowing the epilepsies you have or types of seizures you have does not help a lot.

I have many types of seizures one of them is from focal motor epilepsy. During those seizures my right hand is affected.When I was a teen it would start feeling different in a weird way, It would start to raise up and once shoulder level I would go into a convulsive seizure, It made no difference what I was doing I tried to control what was happening and I also knew if it got shoulder high I was down. So I could say it was a focal seizure but without knowing if you have that type of spilepsy I would be wrong.

I would suggest that you contact your doctor and tell him about this episode and find out if you need your dosages increased or a medication change. I say that because I know after being on some medications your body adjusts which is why dosages need to be changed.

I would also suggest you get the My Epilepsy Diary and use it the information it would gather can be used by your doctor for several things Procedures that might help as well as dosages or medications.

I hope this helps

Joe

Re: Please Help Me

Thanks Joe! I re- edit my post to add the information as you said but I'll let you know personally as well. I have Grand Mal and Petit Mal seizures. About a year ago, I had the VNS placement surgery and that all went well. Now its been quite a while since my last grand mal. And I really don't notice any Petit Mal seizures either.

Re: Please Help Me

No problem.

The seizure you have discribed with your arm might be a focal motor seizure. Focal seizures start in 1 part of the brain and that part controls the other side of the body. I have scared brain tissue on the left side of my brain in more then 1 lobe. The left side of the brain controls the right side of the bosy hince my right hand rising by itself then I went into a full blown convulsion. I was aware of everything going on. I could see hear and understood everything going on. However I could not control anything(stop the seizure). So those spasms in your arm could be focal seizures. You see I was diagnosed before they specialized in epilepsy. Once that happened is when types of seizures started. You do have a list of several medications I have used.

I am currently on keppra 3-750 mg twice daily and vimpat 150 mg twice daily. The vimpat was added last may. The coupling of those 2 meds has reduced the seizure count as well as the time in the seizure and the time it takes to focus (get back to normal.

In looking at the different medications you are taking it might be beneficial for you to discuss medications with your neurologist to determine if dosages need to be raised or reduced or possiable changed. Understand that your body gets used to medications which is also why dosages need to be increased or decreased. Been there done that.

I suggest you get the diary and use it or at least watch the video about it's use. The more information your doc gets the better he can come up with procedures medications or dosages. Oh and you can give him permission to bring it up and use it to get the graphs and other data.

As for pettite mal they are just blips in time to me as are auras. The partial or complex partial are seconds long and unless I have a cluster of them I am back to normal in less then a minute

I have never been on more then 3 medications at any one time. I have been on 2 medications during most of the 50 years I have been on meds.

Post how things are going and let us know if things are getting better

Joe

Re: Please Help Me

i'd agree that an adjustment in the meds sounds like a good option.  perhaps a lower dose or not as many ingredients in the mix ... had any change in them occured in the general timeframe before this?  definitely have your doctor or an expert involved with you in deciding on what is best moving forward.

Re: Please Help Me

I have absence seizures. After I started taking medications, if I missed a few doses then I would start twitching. The twitching would just be quick jerks in my arm or leg. Later, a neuro told me it was called myoclonic seizures, and that having them even on my meds wasn't a bad thing.

Could this be what your experiencing?